Michigan, 2011Lake-Effect Snow and Winter Weather in Michigan, January 6 to 9, 2011
January 6 to 9, 2011 · NWS GRR · 11 events in 11 counties and zones
Lake effect snow developed on January 6th and continued over portions of the area through January 8th. The snow showers were triggered by an Alberta Clipper that tracked north of the area on Jan 6th.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Lake effect snow developed on January 6th and continued over portions of the area through January 8th. The snow showers were triggered by an Alberta Clipper that tracked north of the area on Jan 6th. West-northwesterly flow brought widespread snow showers and 2 to 6 inches of snow to most areas west of Route 131 on the 6th into the 7th. Winds then became more northwest midday on the 7th with heavier snow showers bringing locally a foot of snow to interior Mason County and the southwest corner of Van Buren County. Local three day snowfall totals exceeded 18 inches. Numerous accidents were reported along US-31 and US-131 on the 7th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jan 6, 6:35 AM EST, 25 minutes earlier.
Area forecast discussion, Jan 6, 6:35 AM EST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
635 AM EST THU JAN 6 2011
LATEST UPDATE...AVIATION...
.SYNOPSIS...(435 AM EST THU JAN 6 2011)
COLDER AIR WILL FILTER INTO THE REGION OVER THE NEXT COUPLE OF
DAYS. THIS...COMBINED WITH LOW PRESSURE OVER THE GREAT LAKES...WILL
PRODUCE PERIODS OF HEAVY LAKE EFFECT SNOW. THE SNOWFALL IS EXPECTED
TO INTENSIFY LATE THIS AFTERNOON ALONG THE LAKESHORE COUNTIES AND
CONTINUE OVERNIGHT. AREAS SUCH AS HOLLAND AND KALAMAZOO SHOULD
BEGIN TO SEE THE HEAVY SNOW BY LATE THIS AFTERNOON.
THE STEADIER SNOW IS THEN EXPECTED TO MOVE FURTHER INLAND ON FRIDAY
INTO FRIDAY NIGHT AS WINDS SHIFT TO THE WEST. AREAS SUCH AS WHITE
CLOUD...GRAND RAPIDS... HASTINGS AND BATTLE CREEK SHOULD BEGIN TO
SEE THE HEAVIER SNOW BY FRIDAY. A LAKE EFFECT SNOW WATCH IS IN
EFFECT FOR THESE AREAS FOR THE POTENTIAL OF EIGHT OR MORE INCHES OF
SNOW THROUGH LATE FRIDAY NIGHT.
&&
.SHORT TERM...(435 AM EST THU JAN 6 2011)
(TODAY THROUGH SATURDAY)
MAIN FOCUS WAS ON THE LAKE EFFECT EVENT AND HOW IT IS EXPECTED TO
UNFOLD. ATTEMPTED TO REDEFINE TIME FRAMES FOR BEST SNOWFALL
POTENTIAL. AS IS THE CASE WITH LAKE EFFECT...IT ALL COMES DOWN TO
MEAN LOW LEVEL FLOW...AND AS A RESULT SOME AREAS WILL SEE THE
HEAVIER SNOWS BEFORE OTHERS LOCALES.
THE EVENT WILL GRADUALLY RAMP UP LATER TODAY. KEPT THE STARTING
TIME AT 21Z THIS AFTERNOON FOR THE SW AND NW COUNTIES. HOWEVER WE
WILL HAVE TO MONITOR THIS AS THE INITIAL SURGE OF ENERGY FROM THE
FIRST SHORT WAVE ALREADY ARRIVES AROUND MID DAY...SO THE SNOW
INTENSITY MAY START SLIGHTLY SOONER.
A STRONGER MID LEVEL WAVE ARRIVES THIS EVENING WHEN THE EVENT WILL
REALLY KICKS IN. MEAN LOW LEVEL FLOW REMAINS 310-320 MUCH OF THE
NIGHT...THEREFORE THE AREAS TO THE SW OF GRR AND UP TOWARD LDM WILL
BE MOST IMPACTED.
WINDS THEN PIVOT TO THE WEST FRIDAY MORNING WHEN WE SHOULD BEGIN TO
SEE A LARGER PORTION OF THE CWA BECOME IMPACTED BY THE STEADIER
SNOWS. THIS IS WHEN MUCH OF THE WESTERN HALF OF THE CWA WILL BE
UNDER THE WATCH AS THE SNOW BANDS ORIENTATE MORE EAST/WEST AND
PENETRATE FURTHER INLAND. THE TRICKY PORTION OF THE FORECAST COMES
DURING THIS TIME PERIOD TOO AS WE MAY SEE A LULL IN THE ACTION
FRIDAY MORNING AS WE WILL BE IN BETWEEN SHORT WAVES AND SOME
SUBSIDENCE MAY INFLUENCE THE SNOW INTENSITY. HOWEVER THIS ONLY
APPEARS TO BE A SHORT WINDOW AS AN UPPER LOW OVER LAKE SUPERIOR
DROPS SOUTH WITH INCREASED MOISTURE AND LIFT BY LATE FRIDAY
MORNING.
THE LIFT WITHIN THE DGZ BECOMES QUITE INTENSITY BY LATE FRIDAY
AFTERNOON INTO FRIDAY EVENING AS THE UPPER LOW SAGS IN.
HOWEVER...SINCE THE FLOW SHOULD BE WESTERLY IN THIS TIME FRAME...I
ENDED THE HEADLINES ALONG I-94 AS THE MOST INTENSE SNOW BANDS SHOULD
BE CLOSER TO I-96.
HAVE RUN THE HEADLINES THROUGH 06Z FRIDAY NIGHT. THIS MAY NEED TO
BE EXTENDED BEYOND THIS POINT AS THE FLOW BECOMES NW AFTER 06Z. IT
DOES LOOK LIKE THE BEST MOISTURE EXITS THE REGION TOWARD MID DAY
SATURDAY WHEN IMPROVEMENTS ARE EXPECTED.
&&
.LONG TERM...(435 AM EST THU JAN 6 2011)
(SATURDAY NIGHT THROUGH WEDNESDAY)
MAIN CHALLENGE THROUGH THE PERIOD DEALS WITH THE RISK FOR SNOW
SATURDAY NIGHT.
WITH TEMPERATURES COLD ENOUGH FOR LAKE EFFECT SNOW AND A CYCLONIC
NORTHERLY FLOW...SNOW SHOWERS APPEAR LIKELY FOR SATURDAY NIGHT WEST
OF HIGHWAY 131. I DID RAISE POPS TO LIKELY THERE AND ADDED LIGHT
ACCUMULATIONS TO THE FORECAST.
THE LOW LEVEL FLOW DOES WEAKEN AS HIGH PRESSURE RIDGES IN SUNDAY
INTO MONDAY. SUBSIDENCE WITH THIS FEATURE SHOULD DIMINISH THE SNOW
SHOWER ACTIVITY. WITH SOME CLEARING OVER THE INTERIOR...SUNDAY
NIGHT COULD BE RATHER COLD. I DID LOWER TEMPERATURES A FEW DEGREES.
&&
.AVIATION...(635 AM EST THU JAN 6 2011)
PATCHY FREEZING DRIZZLE EARLY THIS MORNING AROUND KLAN AND KJXN IS
EXPECTED TO TRANSITION TO ALL SNOW BY 15Z AS COLDER AIR MOVES IN.
THEN CONSIDERABLE UNCERTAINTY EXISTS OVER THE EXTENT OF THE SNOW FOR
THE REMAINDER OF THE DAY AS THERE IS A DRY LAYER SHOWING UP IN THE
FORECAST INFORMATION AROUND 8000 TO 9000 FT. THIS COULD LIMIT THE
COVERAGE OF THE SNOW THROUGH 00Z FRI. AFTER SOME IFR CLOUDS EARLY
THIS MORNING EAST OF KGRR TO KBTL I FEATURED MORE IN THE WAY OF MVFR
CONDITIONS DUE TO THIS UNCERTAINTY. THIS REFLECTS A CHANGE IN THE
PREVIOUS FORECAST WHICH SHOWED IFR CONDITIONS THROUGH MOST OF THE
DAY. AFTER 00Z FRI...STRONGER BANDING COULD DEVELOP ESPECIALLY SOUTH
OF A KMKG TO KAZO LINE...WITH SUB IFR CONDITIONS POSSIBLE.
&&
.MARINE...(435 AM EST THU JAN 6 2011)
THE PATTERN THROUGH THE WEEKEND WILL REMAIN CONDUCIVE TO
FREQUENT/PROLONGED HAZARDOUS WINDS AND SEAS FOR ANY SMALL CRAFT.
&&
.HYDROLOGY...(435 AM EST THU JAN 6 2011)
RIVER ICE WILL CONTINUE TO DEVELOP THROUGH THE WEEKEND INTO NEXT
WEEK WITH TEMPS MAINLY IN THE TEENS AND TWENTIES. WE WILL CONTINUE
TO MONITOR POTENTIAL FOR ICE JAMS CLOSELY.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...LAKE EFFECT SNOW WATCH...THIS AFTERNOON THROUGH LATE FRIDAY
NIGHT...
MASON-LAKE-OTTAWA-ALLEGAN-
LAKE EFFECT SNOW WATCH...THIS AFTERNOON THROUGH FRIDAY AFTERNOON...
VAN BUREN-KALAMAZOO-
LAKE EFFECT SNOW WATCH...FRIDAY MORNING THROUGH LATE FRIDAY NIGHT...
OCEANA-NEWAYGO-MUSKEGON-KENT-BARRY-
LAKE EFFECT SNOW WATCH...FRIDAY MORNING THROUGH FRIDAY AFTERNOON...
CALHOUN-
LM...SMALL CRAFT ADVISORY IN EFFECT THROUGH FRIDAY NIGHT FOR THE
ENTIRE NEARSHORE.
&&
SYNOPSIS: JK
SHORT TERM: JK
LONG TERM: MJS
AVIATION: WDM
MARINE: JK
HYDROLOGY: JK
Hazardous weather outlook, Jan 6, 6:55 AM EST, 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
655 AM EST THU JAN 6 2011
MIZ037>040-043>046-050>052-056>059-064>067-071>074-071030-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
655 AM EST THU JAN 6 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
PATCHY FREEZING DRIZZLE COULD LEAD TO SOME SLICK CONDITIONS FOR THE
MORNING COMMUTE IN THE LANSING TO JACKSON CORRIDOR.
SNOW SHOWERS WILL LEAD TO LOCALIZED ACCUMULATIONS THROUGH TONIGHT.
SOME OF THE SNOW COULD BE BRIEFLY HEAVY...MAINLY LATER THIS
AFTERNOON THROUGH TONIGHT. TWO AREAS ARE EXPECTED TO SEE THE
HEAVIER SNOW. ONE AREA IS NORTH OF A MUSKEGON TO FREMONT LINE. THE
SECOND AREA IS SOUTH OF A GRAND HAVEN TO KALAMAZOO LINE. THE
REDUCED VISIBILITIES AND SNOW COVERED ROADS COULD LEAD TO
HAZARDOUS TRAVEL CONDITIONS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
HEAVY LAKE EFFECT SNOW SHOWERS ARE FORECASTED IN THE FRIDAY
THROUGH SATURDAY TIMEFRAME. THE AREA MOST LIKELY TO SEE THESE
HEAVY SNOW SHOWERS IS ROUGHLY NEAR AND WEST OF HIGHWAY 131.
HAZARDOUS TRAVEL CONDITIONS ARE EXPECTED DUE TO THE ACCUMULATING
SNOW AND VERY LOW VISIBILITIES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
LMZ844>849-071030-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
655 AM EST THU JAN 6 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
WINDS AND WAVES WILL BE HAZARDOUS TO SMALL CRAFT THROUGH
TONIGHT. VISIBILITIES COULD BE REDUCED IN THE SNOW SHOWERS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
WINDS AND WAVES WILL REMAIN HAZARDOUS TO SMALL CRAFT INTO SATURDAY.
HEAVY LAKE EFFECT SNOW SHOWERS WILL LEAD TO VERY LOW VISIBILITIES
AT TIMES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
MJS
In the hours before
Local storm report, Jan 6, 6:48 AM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
648 AM EST THU JAN 06 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0647 AM SNOW 4 E KENTWOOD 42.90N 85.51W
01/06/2011 M0.9 INCH KENT MI OFFICIAL NWS OBS
24 HOUR SNOWFALL TOTAL ENDING AT 645 AM.
&&
MKALEMBKSpecial weather statement, Jan 6, 6:52 AM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
652 AM EST THU JAN 6 2011
MIZ052-058-059-066-067-073-074-061400-
GRATIOT-IONIA-CLINTON-EATON-INGHAM-CALHOUN-JACKSON-
INCLUDING THE CITIES OF...ALMA...IONIA...ST. JOHNS...CHARLOTTE...
LANSING...BATTLE CREEK...JACKSON
652 AM EST THU JAN 6 2011
...SIGNIFICANT WEATHER ADVISORY...
PATCHY FREEZING DRIZZLE COULD LEAD TO SOME SLICK DRIVING
CONDITIONS FOR THE MORNING COMMUTE. THE AREA MOST LIKELY TO BE
IMPACTED INCLUDES ST JOHNS...LANSING...CHARLOTTE AND JACKSON. THIS
FREEZING DRIZZLE IS EXPECTED TO TRANSITION TO ALL SNOW BY 900 AM.
MOTORISTS SHOULD BE ALERT FOR SOME ICY ROADS FOR THE MORNING
COMMUTE.
MJS
Winter Weather, Oceana
- When
- January 6, 7:00 AM EST to January 9, 9:00 AM EST
- Where
- Oceana forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 43.682, -86.317 (the zone’s center; the record gives no point)
A long duration lake effect snow event occurred from the 6th through the 9th, with total snow accumulations for that time frame reaching 10 to 12 inches across western Oceana county. CoCoRaHs observers near Stony Lake and Walkerville both reported 10 to 12 inches of snow, with the heaviest snow occurring on the 7th into the early morning hours of the 8th.
Winter Weather, Muskegon
- When
- January 6, 7:00 AM EST to January 9, 9:00 AM EST
- Where
- Muskegon forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 43.219, -86.212 (the zone’s center; the record gives no point)
Several rounds of lake effect snow occurred from the 6th through the 9th, with total snow accumulations for that time frame reaching 8 to 10 inches across far western Muskegon county. 8.2 inches of snow was reported at the Muskegon airport.
Winter Weather, Ottawa
- When
- January 6, 7:00 AM EST to January 9, 9:00 AM EST
- Where
- Ottawa forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.003, -86.179 (the zone’s center; the record gives no point)
Significant lake effect snow occurred from the 6th through the 9th, with total snow accumulations reaching approximately 8 inches across western Ottawa county. A CoCoRaHs observer 4 miles north northeast of Holland reported 8 inches of snow.
Winter Weather, Allegan
- When
- January 6, 7:00 AM EST to January 9, 9:00 AM EST
- Where
- Allegan forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 42.518, -85.910 (the zone’s center; the record gives no point)
Several rounds of lake effect snow impacted Allegan county from the 6th through the 9th, with total snow accumulations reaching around ten to twelve inches across far west southwest Allegan county.
Winter Weather, Barry
- When
- January 6, 7:00 AM EST to January 9, 9:00 AM EST
- Where
- Barry forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 42.595, -85.309 (the zone’s center; the record gives no point)
A CoCoRaHs observer four miles south southwest of Hastings measured 7 inches of snow from the 6th through 6 p.m. on the 8th. Several rounds of lake effect snow impacted Barry county from the 6th through the 9th, with total snow accumulations ranging from four to seven inches.
Winter Weather, Kalamazoo
- When
- January 6, 7:00 AM EST to January 9, 9:00 AM EST
- Where
- Kalamazoo forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 42.245, -85.531 (the zone’s center; the record gives no point)
A CoCoRaHs observer six miles southwest of Kalamazoo measured 7.3 inches of snow from the 6th through 8 a.m. on the 9th. Total snow accumulations countywide ranged from 5 to 8 inches.
Winter Weather, Lake
- When
- January 6, 9:00 AM EST to January 9, 9:00 AM EST
- Where
- Lake forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.990, -85.802 (the zone’s center; the record gives no point)
A long duration lake effect snow event occurred from the 6th through the 9th, with total snow accumulations for that time frame ranging from around a foot and a half across western Lake county to only around 4 to 6 inches over southeast Lake county.
Winter Weather, Newaygo
- When
- January 6, 9:00 AM EST to January 9, 9:00 AM EST
- Where
- Newaygo forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.554, -85.801 (the zone’s center; the record gives no point)
A long duration lake effect snow event occurred from the 6th through the 9th, with total snow accumulations reaching 6 to 8 inches across northwest Newaygo county. A co-op observer near Fremont reported 5.7 inches of snow.
Winter Weather, Kent
- When
- January 6, 9:00 AM EST to January 9, 9:00 AM EST
- Where
- Kent forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 43.032, -85.549 (the zone’s center; the record gives no point)
Several rounds of lake effect snow impacted Kent county from the 6th through the 9th, with total snow accumulations reaching around six inches across western Kent county. A NWS employee reported 5.8 inches of snow five miles east northeast of Hudsonville in that time frame.
Lake-Effect Snow, Mason
- When
- January 7, 12:00 PM EST to January 8, 7:00 AM EST
- Where
- Mason forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.956, -86.423 (the zone’s center; the record gives no point)
Six to twelve inches of snow fell along and west of Route 31. Snowfall rates of 2 inches per hour occurred at times during the event. The snow was light with an estimated snow-ratio of 20 to 1.
Lake-Effect Snow, Van Buren
- When
- January 7, 1:00 PM EST to January 8, 2:00 PM EST
- Where
- Van Buren forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 42.285, -86.306 (the zone’s center; the record gives no point)
Six to twelve inches of snow fell across portions of southwestern Van Buren county. The heaviest snow, with rates of one to two inches per hour, fell during the morning hours of the January 8th. Three to six inches of snow fell in the northern and eastern parts of the county. The snow was light with an estimated snow-ratio of 20 to 1. Some blowing and drifting occurred with occasional wind gusts exceeding 25 mph.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Lake-Effect Snow
- Heavy snow in bands downwind of a large lake as cold air crosses warmer water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in North Carolina, January 6, 20111 death · 2 injured · 1 event
- Winter Weather in North Carolina, January 6, 20111 death · 1 event
- Winter Weather in North Carolina, January 6, 201117 injured · 12 events
- Lake-Effect Snow in Ohio, January 6 to 7, 2011$250,000 · 3 events
- Lake-Effect Snow in Pennsylvania, January 6 to 7, 2011$150,000 · 1 event
- Heavy Snow and Winter Weather in Kentucky, January 6 to 8, 201135 events
- Lake-Effect Snow and Winter Weather in Michigan, January 6 to 9, 2011$4,000 · 10 events
- Winter Weather in Pennsylvania, January 6 to 7, 201110 events
- Winter Weather in West Virginia, January 6 to 8, 201110 events
- Lake-Effect Snow in Michigan, January 6 to 9, 20118 events
- Winter Weather in West Virginia, January 6 to 7, 20113 events
- Lake-Effect Snow in Wisconsin, January 6 to 9, 20113 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 281396, 281397, 281401, 281404, 281406, 281407, 281394, 281399, 281403, 277700, 277699.